Flu Symptoms on Avonex

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Flu Symptoms on Avonex

Postby ambuscio » Fri Jun 27, 2008 6:28 pm

Hi everyone. It's been awhile since I've posted on here. I just started injecting Avonex again after a seven month break (tonight is actually my first night). After two years of injecting, the flu symptoms and mood swings were getting to me so I stopped. Well in that seven month time frame my left foot eventually became completely numb about 95% of the time. My balance is way off and now my right side is starting to give me some trouble. After meeting with my neuro we decided to try the Avonex one more time. Anyway, I feel the flu symptoms kicking in as I type this. I take one Aleve one hour before the injection. My question is does anyone take more than one Aleve at a time or can a second dose be taken as the symptoms kick in? I know there are strong warnings with Aleve such as allergic reaction, facial swelling, etc. Or does anyone take something different than Aleve?
User avatar
ambuscio
Newbie
 
Posts: 4
Joined: Tue Oct 03, 2006 3:00 pm

Advertisement

Postby Loobie » Sat Jun 28, 2008 6:31 am

I took Avonex for about three years and stopped for the same reasons you did. The only times I didn't get crushed by the side fx were when I took 800mg of Ibuprofen, a full swig of Nyquil and smoked a big bowl of MJ before bed. Once that regimen stopped working, I figured it was time to just give it up.

I never had any success taking anything before my shot; too late. Try 800mg ibuprofen about 1/2 hour AFTER your shot. The symptoms never came on for me for about an hour and that way it gave the short half life ibuprofen more time. I tried Aleeve on several occassions, but the ibuprofen always worked better for me. We're all different, but that seemed to work for me.
User avatar
Loobie
Family Elder
 
Posts: 2196
Joined: Mon Sep 11, 2006 3:00 pm
Location: Dayton, Ohio USA

Re: Flu Symptoms on Avonex

Postby NHE » Sun Jun 29, 2008 1:27 am

Hi Ambuscio,
I've been on Avonex for about 8 years. The first year was very difficult with particularly bad side effects. My very first injection was the worst. I took Tylenol as per the medication literature. I wound up with a fever that lasted nearly a whole day and at it's peak all I could do was lay on my bed with an ice bag on my forehead and watch the color blobs on my ceiling. Afterwards, I spoke with my neurologist's nurse and she told me to try ibuprofen. I've found the best relief by taking 600 mg at the time of the injection and then every 4 hours thereafter. After about 1½ years the side effects were more of an annoyance and they have continued to diminish with time. I'm now able to get by with just one 200 mg dose of ibuprofen about 3 hours after my shot. My advice, try the repeated doses of ibuprofen and hang in there. It does get better. I still get somewhat tired and rundown the next day but at least it's manageable now.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3322
Joined: Sat Nov 20, 2004 4:00 pm

Postby msmything » Sun Jun 29, 2008 1:26 pm

I was on Avo for a year. seriously ill post injection for about 6 months.

I was always able to break/prevent the fever with 800 ibuprofen, but I would awaken at night fevered chilled and shivering if I slept more than 6 hours.

So I developed an 800 at time of shot, 800 bedtime, sometimes throwing a dose of tylenol in just to give the liver a change of pace.

Then, I bought advil gelcaps..quick release, quick action. bad move, the drug worked but was out of my system too quickly. relief didn't last till next dose time.

So, my ultimate solution for nightime was 800 tablets (slow to absorb, lasted longer) daytime a combo of 2 gel, 2 tabs.

Just as each of us has our own version of MS, we each find our way around our particular obstacles.

Good Luck, I wouldn't give up on using some effective drug. I'm on Copaxone now..loveit
User avatar
msmything
Family Elder
 
Posts: 286
Joined: Sat May 17, 2008 3:00 pm
Location: Chicagoland

Postby ambuscio » Mon Jun 30, 2008 5:58 am

Thanks for the replies everyone. I think I'll try the ibuprofin before and after and see what happens.
User avatar
ambuscio
Newbie
 
Posts: 4
Joined: Tue Oct 03, 2006 3:00 pm


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service